Home » Frequently asked Questions on Health » Side effect of simvastatin - taken to reduce cholesterol?

Side effect of simvastatin - taken to reduce cholesterol?

Q: I am on Zocor to reduce cholesterol, which is about 220 but my ALT is now 110 and AST is 90, triglycerides are 160. Should I stop Zocor and what should I do?

A:Zocor is the brand name of a medicine called simvastatin. In some cases, it does lead to rise in transaminases such AST/ALT, etc. It is recommended that transaminases be measured before and during therapy with simvastatin. In the first year of treatment up to 2% of people may have their transaminases elevated. Rise up to 3 times the normal value is considered minor and not of much significance. However, if any of the transaminases remains persistently high, then simvastatin has to be discontinued. In view of raised ALT in your case nearly up to 3 times the normal value, it would be wise to discontinue the medication as an abundant precaution and repeat Liver Function Tests after say, four weeks, to make sure that they have returned to the normal range. Then one can resume the medication under medical supervision and measure transaminases again. Thereafter, it would be appropriate to measure transaminases once every three months during therapy. The effect of nearly all the statins on transaminases and liver is similar. Hence an alternative statin is not the answer. Your cholesterol at 220 is not very high. I hope life style changes (diet, exercise) have been recommended and you are following the same. Your triglycerides are within the normal range.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------